Alert archive / Kansas / Frost Advisories in 2008

Frost Advisory 1, NWS Dodge City, KS

October 15, 20084 counties in Kansas

NWS Dodge City, KS issued this frost advisory at Oct 15, 2008, 2:54 PM CDT for 4 counties in Kansas. It took effect at Oct 16, 2008, 4:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 15, 2008, 2:54 PM CDT (19:54 UTC)
In effect from
Oct 16, 2008, 4:00 AM CDT
Expired
Oct 16, 2008, 9:00 AM CDT
In force
5 hr
Issued by
NWS Dodge City, KS

Counties Ellis County, KS, Ness County, KS, Rush County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 110 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.9 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -213 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-213 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KDDC 151954
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
254 PM CDT WED OCT 15 2008

...FROST DEVELOPMENT IS POSSIBLE TONIGHT...

.HIGH PRESSURE WILL CONTINUE OVER THE CENTRAL PLAINS OVERNIGHT.
THIS WILL ALLOW WINDS TO BECOME LIGHT AND VARIABLE. THIS...ALONG
WITH CLEARING SKIES...WILL ALLOW TEMPERATURES TO DROP INTO THE
LOWER 30S IN SOME PLACES. FROST FORMATION WILL BE
POSSIBLE...MAINLY IN LOW LYING AREAS.

KSZ030-031-045-046-160500-
/O.NEW.KDDC.FR.Y.0001.081016T0900Z-081016T1400Z/
TREGO-ELLIS-NESS-RUSH-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...NESS CITY...LA CROSSE...RUSH CENTER
254 PM CDT WED OCT 15 2008

...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM CDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 9 AM CDT THURSDAY. 

TEMPERATURES WILL DROP INTO THE LOWER 30S BY EARLY THURSDAY
MORNING. AREAS OF FROST ARE EXPECTED.

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISORY AREA SHOULD CONSIDER HARVESTING OR PROTECTING TENDER
VEGETATION.  ALSO, POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE
COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

$$

26
3 follow-up statements
000 
WWUS73 KDDC 160204
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
904 PM CDT WED OCT 15 2008

...FROST DEVELOPMENT IS POSSIBLE TONIGHT...

.HIGH PRESSURE WILL CONTINUE OVER THE CENTRAL PLAINS OVERNIGHT.
THIS WILL ALLOW WINDS TO BECOME LIGHT AND VARIABLE. THIS...ALONG
WITH CLEARING SKIES...WILL ALLOW TEMPERATURES TO DROP INTO THE
LOWER 30S IN SOME PLACES. FROST FORMATION WILL BE POSSIBLE...
MAINLY IN LOW LYING AREAS.

KSZ030-031-045-046-161015-
/O.CON.KDDC.FR.Y.0001.081016T0900Z-081016T1400Z/
TREGO-ELLIS-NESS-RUSH-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...NESS CITY...LA CROSSE...RUSH CENTER
904 PM CDT WED OCT 15 2008

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM CDT
THURSDAY...

TEMPERATURES WILL DROP INTO THE MID AND LOWER 30S BY EARLY
THURSDAY MORNING. AREAS OF FROST ARE EXPECTED.

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISORY AREA SHOULD CONSIDER HARVESTING OR PROTECTING TENDER
VEGETATION.  ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD
BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

$$
000 
WWUS73 KDDC 160916
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
415 AM CDT THU OCT 16 2008

...LIGHT FROST EXPECTED THROUGH DAYBREAK...

.HIGH PRESSURE WILL CONTINUE OVER THE CENTRAL PLAINS THROUGH
SUNRISE WHICH WILL ALLOW WINDS TO REMAIN LIGHT AND VARIABLE AT 5 MPH OR
LESS. THIS...ALONG WITH CLEAR SKIES...WILL ALLOW TEMPERATURES TO
BOTTOM OUT IN THE 33 TO 36 DEGREE RANGE. FROST FORMATION WILL BE
POSSIBLE...MAINLY IN LOW LYING AREAS.

KSZ030-031-045-046-161400-
/O.CON.KDDC.FR.Y.0001.000000T0000Z-081016T1400Z/
TREGO-ELLIS-NESS-RUSH-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...NESS CITY...LA CROSSE...RUSH CENTER
415 AM CDT THU OCT 16 2008

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING. 

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISORY AREA SHOULD CONSIDER HARVESTING OR PROTECTING TENDER
VEGETATION.  ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD
BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

$$
000 
WWUS73 KDDC 161359
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
859 AM CDT THU OCT 16 2008

...WARMING TEMPERATURES WILL CAUSE FROST TO DIMINISH...

.SUNSHINE WILL HELP TEMPERATURES TO CLIMB INTO THE UPPER 30S AND
LOWER 40S THIS MORNING. THIS WILL ALLOW AREAS OF FROST TO DISAPPEAR.

KSZ030-031-045-046-161500-
/O.EXP.KDDC.FR.Y.0001.000000T0000Z-081016T1400Z/
TREGO-ELLIS-NESS-RUSH-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...NESS CITY...LA CROSSE...RUSH CENTER
859 AM CDT THU OCT 16 2008

...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING...

THE FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING. 

TEMPERATURES WILL WARM INTO THE UPPER 30S TO LOW 40S.

$$

26

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this frost advisory went out at Oct 15, 2:24 PM CDT, 30 minutes earlier.

Area forecast discussion, Oct 15, 2:24 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
224 PM CDT WED OCT 15 2008

.DISCUSSION...

DAYS 1-2...

FORECAST PROBLEM WILL BE EXTENT OF FROST TONIGHT.

UPPER AIR ANALYSIS SHOWED THE STRONG UPPER WAVE THAT BROUGHT ALL
THE RAIN CONTINUING TO WEAKEN AND MOVE EAST OUT OF THE REGION THIS
MORNING. WEAK SHORTWAVE RIDGING WAS ON ITS HEELS MOVING OUT OF THE
NORTHERN AND CENTRAL ROCKIES THIS MORNING.  SURFACE ANALYSIS AT 18Z
SHOWED A RIDGE OF HIGH PRESSURE EXTENDING SOUTH ACROSS WESTERN
SOUTH DAKOTA INTO NORTHWEST KANSAS. DRIER AIR WITH DEWPOINTS IN
THE UPPER WAS MOVING SOUTH ACROSS NEBRASKA THIS AFTERNOON. SURFACE
PARCEL TRAJECTORIES SUGGEST THAT THIS AIR WILL BE INTO CENTRAL AND
PARTS OF WEST CENTRAL AND SOUTHWEST KANSAS LATE TONIGHT.

WITH THE AXIS OF THE SURFACE RIDGE EXTENDING ALONG A HYS-DDC AXIS
BY THURSDAY MORNING...WINDS SHOULD BECOME LIGHT AND VARIABLE.
THINK THAT THE COOLER MET MOS NUMBERS IN THE LOW 30S AROUND HYS
AND MID 30S AT DDC MAY WORK OUT PRETTY WELL. THE COMBINATION OF
COLD TEMPERATURES AND LIGHT WINDS WILL BE A GOOD SETUP FOR FROST
ESPECIALLY AROUND HAYS. HAVE DECIDED TO ISSUE A FROST ADVISORY FOR
THE HAYS/WAKEENEY/NESS CITY /LACROSSE AREAS LATER TONIGHT INTO
EARLY THURSDAY. FARTHER SOUTH AND WEST THE FROST SHOULD BE MORE
PATCHY DUE TO SOMEWHAT WARMER TEMPERATURES AND SOUTHERLY FLOW
RETURNING TO THE WESTERN CWA BEHIND THE SURFACE RIDGE.

ON THURSDAY SOUTHERLY FLOW INCREASES AS PRESSURES FALL IN THE LEE
OF THE ROCKIES AND WE SHOULD SEE BREEZY CONDITIONS DEVELOP. WITH
THE SURFACE AIRMASS RECYCLED OUT OF THE HIGH PRESSURE DONT EXPECT
A BIG WARMUP SO HIGHS IN THE MID 60S LOOK GOOD. ANOTHER SHORTWAVE
TROUGH WILL BE MOVING OUT OF THE NORTHERN ROCKIES ACROSS THE
NORTHERN PLAINS LATE THURSDAY NIGHT. DO NOT EXPECT ANYTHING FROM
THIS WAVE OTHER THAN SOME SCATTERED MID/UPPER CLOUDS AND A SHIFT
TO NORTH/NORTHEAST WINDS.

DAYS 3-7...

PERIOD SHOULD START OUT FAIRLY QUIET WITH UPPER RIDGING OVER THE
PLAINS.  CONTINUED TO KEEP DRY WEATHER WITH HIGHS IN THE 70S FOR THE
WEEKEND.  MEDIUM RANGE MODELS ARE IN PRETTY GOOD AGREEMENT ON
BRINGING A NORTHERN BRANCH SHORTWAVE DOWN INTO CENTRAL CANADA SUNDAY
AND INTO THE UPPER MIDWEST MONDAY.  THIS SHOULD HELP PUSH A DECENT
FRONTAL BOUNDARY DOWN SOMEWHERE IN THE CENTRAL PLAINS.  GFS AND
ECMWF BOTH HAVE 850MB TEMPS GETTING DOWN INTO THE SINGLE DIGITS C,
ALTHOUGH THE ECMWF IS ABOUT 4 DEGREES COOLER.  THERE IS SOME UPSLOPE
AND IF WE GET A LOT OF CLOUD COVER HIGHS COULD NOT GET OUT OF THE
50S.  HOWEVER, THERE IS STILL SOME UNCERTAINTY SO WILL CONTINUE WITH
HIGHS IN THE 60S, LOWERING READINGS A BIT IN THE NORTH.

NEXT BIG QUESTION IS WHAT EXACTLY HAPPENS TO THE NEXT UPPER TROUGH
THAT DIGS INTO THE WEST EARLY NEXT WEEK.  BOTH THE DETERMINISTIC GFS
AND ECMWF CUT OFF THE SYSTEM SOMEWHERE OVER THE ROCKIES.  BY
WEDNESDAY, THE GFS TAKES THE SYSTEM OUT INTO THE PLAINS, WHILE THE
ECMWF KEEPS IT WALLOWING NEAR THE DESERT SOUTHWEST.  ENSEMBLE
MEMBERS ARE ALL OVER THE PLACE, BUT SEEM TO LEAN AWAY FROM TROUGHING
IN THE WEST AS LONG AS THE DETERMINISTIC ECMWF HAS IT.  UNCERTAINTY
IS HIGH, RANGING FROM A LONG PERIOD OF POSSIBLE RAIN TO EVEN US
GETTING DRY-SLOTTED.  WILL GO WITH A MIDDLE OF THE ROAD APPROACH AND
RUN LOW POPS TUESDAY NIGHT THROUGH WEDNESDAY, AND WILL REFINE AS THE
PERIOD GETS CLOSER.  KEPT HIGHS TUESDAY AND WEDNESDAY MAINLY IN THE
60S FOR NOW, ALTHOUGH IT COULD BE COOLER IF THE FASTER SOLUTION
VERIFIES AND/OR WE GET SOCKED IN WITH CLOUDS.

&&

.AVIATION...

THINK THAT MVFR CEILINGS WILL START TO SCATTER OUT BY 21Z OR SO, AND
SAT TRENDS SEEM TO GO ALONG WITH THIS.  SKIES WILL BECOME CLEAR
OVERNIGHT WITH WINDS BECOMING LIGHT AND VARIABLE WITH THE SFC HIGH
PRESSURE CENTER NEARBY.  SOME STRATUS/FOG FORMATION IS POSSIBLE
ALONG THE HIGH PLAINS, WITH WINDS BECOMING SOUTHEASTERLY AROUND THE
CO BORDER BY MORNING.  THINK THAT THIS COULD BRING SOME IFR OR LESS
OUT THERE, BUT IT SHOULD STAY WEST OF THE TAF SITES.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  35  64  40  69 /   0   0   0   0
GCK  36  64  40  68 /   0   0   0   0
EHA  40  68  43  71 /   0   0   0   0
LBL  38  67  42  72 /   0   0   0   0
HYS  33  63  40  67 /   0   0   0   0
P28  40  64  42  70 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY FROM 4 AM TO 9 AM CDT THURSDAY FOR KSZ030-031-045-
046.

&&

FN02/26
Hazardous weather outlook, Oct 15, 3:50 AM CDT, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
350 AM CDT WED OCT 15 2008

KSZ030-031-043>046-061>066-074>081-084>090-161000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
350 AM CDT WED OCT 15 2008 /250 AM MDT WED OCT 15 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE COULD BE AREAS OF PATCHY FROST LATE TONIGHT INTO THURSDAY
MORNING MAINLY IN THE SCOTT CITY TO LACROSSE AND NORTH REGION. IF
DEWPOINTS ARE LOW ENOUGH PATCHY FROST MAY DEVELOP ELSEWHERE. TO BE
ON THE SAFE SIDE...YOU MAY WANT TO BRING IN ANY SENSITIVE PLANTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

Nearby

Frost Advisories in Kansas, 2008Every frost advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.